Ohio, 2011

Hail and Damaging Winds in Ohio, July 11, 2011

July 11, 2011 · NWS ILN · 41 events in 11 counties and zones

Thunderstorms developed along a trough axis in northern Indiana. These storms became severe before exiting Indiana and then moving south and southeast across western and south central parts of Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$99,000
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed along a trough axis in northern Indiana. These storms became severe before exiting Indiana and then moving south and southeast across western and south central parts of Ohio. One these severe storms moved into Northern Kentucky before weakening. The main severe weather threats from these storms were damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 11, 4:55 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 11, 4:55 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
555 PM EDT MON JUL 11 2011

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL MOVE ACROSS THE AREA THROUGH
TONIGHT. A COLD FRONT WILL PUSH THROUGH THE REGION TUESDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
THUNDERSTORMS ARE SAGGING SLOWLY SOUTHEAST ACROSS SOUTH CENTRAL
OHIO THIS AFTERNOON. THESE STORMS HAVE LAID OUT AN OUTFLOW
BOUNDARY THAT IS MOVING SOUTH ACROSS SOUTHWEST OHIO. BEHIND THE
OUTFLOW...TEMPERATURES HAVE DROPPED INTO THE 70S. QUESTION REMAINS
AS TO HOW FAR SOUTH THIS BOUNDARY WILL EVENTUALLY MAKE IT. THE
WESTERN EDGE OF IT IS MAKING A MUCH SLOWER SOUTHWARD PUSH THAN
THE EASTERN PORTION. FOR NOW...HAVE TRIMMED BACK THE HEAT
ADVISORIES/WARNINGS ALONG AND BEHIND THIS BOUNDARY. WILL LIKELY
HAVE TO TRIM MORE OF IT AWAY THROUGH LATE AFTERNOON AS IT
PROGRESSES FARTHER SOUTH. THE AIRMASS REMAINS EXTREMELY UNSTABLE
AHEAD OF THIS BOUNDARY SO TOUGH TO RULE OUT SOME ADDITIONAL
THUNDERSTORM DEVELOPMENT ALONG IT THROUGH EARLY EVENING.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
A COMBINATION OF HEAT AND HUMIDITY WILL RESULT IN CONDITIONS AGAIN
EXCEEDING HEAT ADVISORY CRITERIA IN THE SOUTHERN PORTIONS OF THE
CWA. THE FAR SOUTH AREAS LOOK TO TOP OUT WITH HEAT INDICES ABOVE 105
AGAIN...REQUIRING A SECOND DAY OF EXCESSIVE HEAT WARNINGS.
OBVIOUSLY...THIS FORECAST IS CONTINGENT ON A CERTAIN LEVEL OF
REALIZED INSOLATION AND A LACK OF CLOUD DEBRIS OR THUNDERSTORMS.

THERE WILL BE A THETA-E GRADIENT ACROSS THE FORECAST AREA ON
TUESDAY...WITH DRIER CONDITIONS IN THE NORTH AND COOLER TEMPERATURES
STARTING TO MOVE IN ON NORTHWESTERLY FLOW. THE CHANCE FOR SHOWERS
AND THUNDERSTORMS WILL CONTINUE NEAR AND SOUTH OF THIS
BOUNDARY...BUT THIS THREAT WILL DIMINISH ON TUESDAY NIGHT AS THIS
GRADIENT MOVES SOUTH AND PUTS THE FORECAST AREA IN SOMEWHAT MORE OF
A STABLE ENVIRONMENT. THIS SHOULD ALSO ALLOW LOW TEMPS TO DROP DOWN
BELOW 70 FOR MOST OF THE FORECAST AREA...WITH THE COOLEST READINGS
IN THE NORTH.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
OPERATIONAL MODELS CONTINUE TO BE IN DECENT AGREEMENT FOR THE
FORECAST PERIOD WEDNESDAY INTO THURSDAY NIGHT. COLD FRONT WILL
CONTINUE TO SLIP SOUTH AND SOUTHWEST ON WEDNESDAY...TAKING THE
THREAT OF PCPN WITH IT. SFC HIGH PRESSURE IS THEN FORECAST TO BUILD
INTO THE REGION WEDNESDAY NIGHT INTO THURSDAY...THEN WILL GRADUALLY
PASS TO THE EAST/NORTHEAST OF THE REGION ON FRIDAY. TEMPERATURES
WILL COOL DOWN MORE TOWARD SEASONAL LEVELS BY THURSDAY ALONG WITH AN
INFILTRATION OF DRIER AIR.

FOR THE REMAINDER OF THE EXTENDED PERIOD...FRIDAY THROUGH
MONDAY...MODELS CONTINUE TO DISAGREE ON HOW EXACTLY UPR LVL RIDGE
WILL REBUILD ACRS THE CNTRL PLAINS AND INTO THE UPR/MID MS RIVER
VLY. GFS CONTINUES TO SHOW AN INVERTED SFC TROF DEVELOPING WEST OF
THE APPALACHIAN SPINE FRIDAY INTO SATURDAY...WHILE THE ECMWF
CONTINUES TO HINT AT MCS ACTIVITY IN THE NW FLOW PATTERN ALOFT INTO
THE WEEKEND. THE GFS SOLUTION WOULD BRING SMALL CHANCES FOR
AFTN/EVENING THUNDERSTORMS TO THE ERN CWFA WHILE THE ECMWF WOULD
BRING MORE CHANCES OF SHOWERS AND THUNDERSTORMS TO THE ENTIRE
REGION. GIVEN THE MODELS BEING AT ODDS...WILL USE PERSISTENCE AND
KEEP LOW POPS GOING INTO THE WEEKEND ATTM. FOR SUNDAY NIGHT INTO
EARLY NEXT WEEK...A COLD FRONT MAY APPROACH THE REGION FROM THE NW.
HOWEVER...GIVEN THE UNCERTAINTY FOR THE WEEKEND...IT IS HARD TO PUT
MUCH FAITH IN THIS TIMING...SO AGAIN WILL CONTINUE WITH LOW CHANCE
POPS. TEMPERATURES WILL GRADUALLY WARM BACK UP INTO THE UPPER 80S
AND LOWER 90S.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
CONVECTIVE SYSTEM WILL HIT COLUMBUS METRO AREA EARLY THIS
AFTERNOON. ATTM THIS SYSTEM WILL LIKELY SKIRT KDAY AND KILN BUT
DEVELOPMENT ON THE SW AND W FLANKING LINE FROM THIS STORMS OUTFLOW
WILL BE THE ONUS FOR ANY SHOWERS OR STORMS THAT AFFECT THE AREA S
OF METRO DAYTON THIS EVENING. CLOUD COVER OUTSIDE OF THESE SYSTEMS
WILL BE HARD TO FIND AS THE REGION IS BAKING UNDER AN OPPRESSIVE
AIRMASS.

FLANKING LINE OF THE COMPLEX WILL MIMIC THE COLD FRONT THAT IS
EXPECTED TO MOVE THROUGH OHIO VALLEY LATE TONIGHT/DAYBREAK
TUESDAY. THE FRONT WILL STILL RETAIN THIS TIMING BUT WILL BE HARD
TO DISCERN WITH THE INTERACTION OF THE NW FLOW IN THE WAKE OF THIS
AFTERNOONS STORM. SOME STORMS MAY OCCUR SOUTH OF THE OHIO RIVER
EARLY TUESDAY AS THEY ENTRAIN SOME UNSTABLE AIR AHEAD OF THE FRONT
AND COOINCIDE IT WITH THE ACTUAL FROPA.

OUTLOOK...THUNDERSTORMS ARE POSSIBLE ON TUESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR OHZ070-
     071-078-079-081.
     HEAT ADVISORY UNTIL 8 PM EDT TUESDAY FOR OHZ070-071-078-079-
     081.
     HEAT ADVISORY FROM NOON TO 8 PM EDT TUESDAY FOR OHZ072-080-082-
     088.
     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT TUESDAY FOR OHZ077.
KY...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR
     KYZ089>100.
     HEAT ADVISORY UNTIL 8 PM EDT TUESDAY FOR KYZ089>100.
IN...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR INZ058-
     059-066-073>075-080.
     HEAT ADVISORY UNTIL 8 PM EDT TUESDAY FOR INZ066-073>075-080.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...HATZOS
LONG TERM...HICKMAN
AVIATION...FRANKS
Hazardous weather outlook, Jul 11, 4:48 PM EST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
548 PM EDT MON JUL 11 2011

OHZ080-082-088-122200-
HIGHLAND-PIKE-SCIOTO-
548 PM EDT MON JUL 11 2011

...SEVERE THUNDERSTORM WATCH 627 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ058-059-122200-
FAYETTE IN-UNION IN-
548 PM EDT MON JUL 11 2011

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ050-OHZ026-034-035-042>046-051>056-060>065-074-122200-
WAYNE-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-
MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-
GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-HOCKING-
548 PM EDT MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ066-073>075-080-KYZ089>099-OHZ070-071-078-079-122200-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-BUTLER-
WARREN-CLERMONT-BROWN-
548 PM EDT MON JUL 11 2011

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST
OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.
   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ073-122200-
ROSS-
548 PM EDT MON JUL 11 2011

...SEVERE THUNDERSTORM WATCH 627 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ077-122200-
HAMILTON-
548 PM EDT MON JUL 11 2011

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ072-122200-
CLINTON-
548 PM EDT MON JUL 11 2011

...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ100-OHZ081-122200-
LEWIS-ADAMS-
548 PM EDT MON JUL 11 2011

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 627 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND SOUTH
CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.
   SEVERE THUNDERSTORM WATCH.
   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 11, 4:10 PM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
510 PM EDT MON JUL 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             HILLSBORO               39.21N 83.61W
07/11/2011  E0.50 INCH       HIGHLAND           OH   TRAINED SPOTTER

&&

HUGHES
Local storm report, Jul 11, 4:31 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
531 PM EDT MON JUL 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             HILLSBORO               39.21N 83.61W
07/11/2011  E1.00 INCH       HIGHLAND           OH   TRAINED SPOTTER

&&

MIKEG
Local storm report, Jul 11, 4:32 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
532 PM EDT MON JUL 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     ROSEMOUNT               38.79N 82.97W
07/11/2011                   SCIOTO             OH   LAW ENFORCEMENT

            TREES DOWN IN ROSEMONT AND NUMEROUS OTHER LOCATIONS IN
            THE COUNTY.

&&
Special weather statement, Jul 11, 4:42 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
542 PM EDT MON JUL 11 2011

KYZ100-OHZ080>082-088-112245-
LEWIS KY-ADAMS OH-PIKE OH-SCIOTO OH-HIGHLAND OH-
542 PM EDT MON JUL 11 2011

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
HIGHLAND...SCIOTO...WESTERN PIKE...ADAMS AND LEWIS COUNTIES THROUGH
645 PM EDT...

AT 537 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS OVER SCIOTO AND
NORTHERN ADAMS COUNTIES...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORMS AS THEY MOVE SOUTHEAST ACROSS THE AREA.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...LUCASVILLE...
VANCEBURG...ROSEMOUNT...PORTSMOUTH...NEW BOSTON...CAMP DIX...
SCIOTODALE...SOUTH WEBSTER...WHEELERSBURG...HEAD OF GRASSY AND
FRANKLIN FURNACE.

ALSO...BLUE CREEK...OTWAY...WAKEFIELD...BEAR CREEK...CARRS...HERRON
HILL...ROME AND LOMBARDSVILLE ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3839 8341 3898 8368 3902 8368 3905 8371
      3923 8335 3919 8334 3919 8322 3880 8265
      3873 8269 3869 8269 3867 8276 3860 8274
      3859 8275 3857 8282 3859 8285 3875 8288
      3872 8302 3859 8307 3849 8318 3839 8323

BINAU
Local storm report, Jul 11, 5:16 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
616 PM EDT MON JUL 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     TSTM WND DMG     WEST PORTSMOUTH         38.76N 83.03W
07/11/2011                   SCIOTO             OH   TRAINED SPOTTER

            TREE DOWN ON RTE 239.

&&
Special weather statement, Jul 11, 6:15 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
715 PM EDT MON JUL 11 2011

OHZ034-042>044-051>053-120000-
CHAMPAIGN OH-CLARK OH-DARKE OH-LOGAN OH-MERCER OH-MIAMI OH-SHELBY OH-
715 PM EDT MON JUL 11 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SHELBY...NORTHERN
MIAMI...SOUTHERN MERCER...SOUTHWESTERN LOGAN...NORTHERN DARKE...
NORTHWESTERN CLARK AND WESTERN CHAMPAIGN COUNTIES THROUGH 800 PM
EDT...

AT 709 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR BROCK...
MOVING EAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...FORT LORAMIE...
BRADFORD...COVINGTON...PLEASANT HILL...PIQUA...SIDNEY...TROY AND ST.
PARIS.

ALSO...WEBSTER...GETTYSBURG...UNION CORNERS...RUSSIA...HORATIO...
NEWPORT...BLOOMER AND HOUSTON ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

LAT...LON 4039 8446 4036 8445 4036 8443 4038 8443
      4029 8383 3995 8394 4012 8481 4044 8481

The radar

The Cincinnati radar (KILN), 105 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

26 thunderstorm wind, 15 hail. Local standard time, as filed.

Hail, Darke

When
July 11, 6:30 PM EST to 6:45 PM EST
Where
Darke County, Versailles
Measured
0.88 in hail
Reported by
Public
Coordinates
40.220, -84.480

Hail, Miami

When
July 11, 6:50 PM EST to 6:54 PM EST
Where
Miami County, 4 mi W of Piqua
Measured
1.5 in hail
Reported by
Public
Coordinates
40.150, -84.306

Hail, Miami

When
July 11, 6:53 PM EST to 6:59 PM EST
Where
Miami County, Covington to Piqua
Measured
0.88 in hail
Reported by
Public
Coordinates
40.120, -84.350

Hail, Miami

When
July 11, 6:55 PM EST to 6:59 PM EST
Where
Miami County, Piqua to 3 mi SSE of Piqua
Measured
1 in hail
Reported by
Public
Coordinates
40.150, -84.230

Thunderstorm Wind, Miami

When
July 11, 6:59 PM EST to 7:00 PM EST
Where
Miami County, Covington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.120, -84.350

Large limbs were reported down due to damaging thunderstorm winds.

Hail, Montgomery

When
July 11, 7:36 PM EST to 7:40 PM EST
Where
Montgomery County, 3 mi N of Vandalia
Measured
1 in hail
Reported by
Public
Coordinates
39.923, -84.200

Thunderstorm Wind, Greene

When
July 11, 7:41 PM EST to 7:42 PM EST
Where
Greene County, (Ffo)wright-Patt Afb
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
39.780, -84.080

Thunderstorm Wind, Darke

When
July 11, 7:41 PM EST to 7:45 PM EST
Where
Darke County, 0.26 mi S of Ft Jefferson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.026, -84.670

Trees were reported down due to damaging thunderstorm winds.

Hail, Montgomery

When
July 11, 7:42 PM EST to 7:45 PM EST
Where
Montgomery County, 2 mi N of Huber Hgts to Huber Hgts
Measured
1 in hail
Reported by
Public
Coordinates
39.859, -84.130

Hail, Montgomery

When
July 11, 7:42 PM EST to 7:45 PM EST
Where
Montgomery County, Huber Hgts
Measured
0.88 in hail
Reported by
Public
Coordinates
39.830, -84.130

Hail, Miami

When
July 11, 7:44 PM EST to 7:45 PM EST
Where
Miami County, 1 mi S of Tipp City
Measured
0.75 in hail
Reported by
Public
Coordinates
39.956, -84.170

Thunderstorm Wind, Greene

When
July 11, 7:44 PM EST to 7:45 PM EST
Where
Greene County, 0.86 mi NW of Bryon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.789, -83.991

Multiple large tree limbs were reported down due to damaging thunderstorm winds.

Hail, Greene

When
July 11, 7:50 PM EST to 7:54 PM EST
Where
Greene County, Fairborn
Measured
0.75 in hail
Reported by
Public
Coordinates
39.820, -84.020

Hail, Greene

When
July 11, 7:53 PM EST to 7:57 PM EST
Where
Greene County, Yellow Spgs
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.800, -83.880

Hail, Greene

When
July 11, 7:55 PM EST to 7:59 PM EST
Where
Greene County, Fairborn
Measured
0.88 in hail
Reported by
Public
Coordinates
39.820, -84.020

Thunderstorm Wind, Montgomery

When
July 11, 7:57 PM EST to 7:58 PM EST
Where
Montgomery County, Vandalia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.880, -84.200

The spotter estimated the wind gust.

Thunderstorm Wind, Darke

When
July 11, 7:57 PM EST to 8:01 PM EST
Where
Darke County, 1.14 mi NNW of Castine
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.946, -84.626

Power lines and wires were blown down due to damaging thunderstorm winds.

Thunderstorm Wind, Montgomery

When
July 11, 7:59 PM EST to 8:08 PM EST
Where
Montgomery County, 2 mi N of Dayton to 0.78 mi SE of Oakwood
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
39.779, -84.180

Large limbs were reported broken. A large tree was uprooted. Numerous large tree limbs were down in the road. These occurrences were due to damaging thunderstorm winds.

Hail, Darke

When
July 11, 7:59 PM EST to 8:03 PM EST
Where
Darke County, New Madison
Measured
0.88 in hail
Reported by
County Official
Coordinates
39.970, -84.700

Hail, Darke

When
July 11, 8:09 PM EST to 8:13 PM EST
Where
Darke County, 1 mi S of Hollansburg
Measured
1 in hail
Reported by
Public
Coordinates
39.986, -84.780

Thunderstorm Wind, Montgomery

When
July 11, 8:23 PM EST to 8:27 PM EST
Where
Montgomery County, 2 mi NE of Kettering to Kettering
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
39.751, -84.153

Many large limbs were reported down. Two roofs were blown off two apartment buildings and into a neighboring yard. Numerous trees and power lines were down throughout eastern Kettering. Kantner Park had a shelter damaged and picnic tables were tossed around. These occurrences were due to damaging thunderstorm winds.

Thunderstorm Wind, Preble

When
July 11, 8:23 PM EST to 8:27 PM EST
Where
Preble County, New Paris
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.850, -84.780

Trees were reported down. Several power poles were reported across a roadway. These occurrences were due to damaging thunderstorm winds.

Thunderstorm Wind, Montgomery

When
July 11, 8:27 PM EST to 8:31 PM EST
Where
Montgomery County, 0.64 mi WSW of Union
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.895, -84.310

Large tree limbs were snapped due to damaging thunderstorm winds.

Hail, Fairfield

When
July 11, 8:29 PM EST to 8:33 PM EST
Where
Fairfield County, Lancaster
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.720, -82.600

Thunderstorm Wind, Clinton

When
July 11, 8:29 PM EST to 8:33 PM EST
Where
Clinton County, 2 mi N of Wilmington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
39.479, -83.830

A large tree 30 feet high and 2 feet in diameter was snapped off 4 feet above the ground due to damaging thunderstorm winds.

Thunderstorm Wind, Fayette

When
July 11, 8:32 PM EST to 8:36 PM EST
Where
Fayette County, Bloomingburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.600, -83.400

Trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Clinton

When
July 11, 8:36 PM EST to 8:40 PM EST
Where
Clinton County, 3 mi W of Martinsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.320, -83.876

A horse shelter was destroyed due to damaging thunderstorm winds.

Thunderstorm Wind, Greene

When
July 11, 8:40 PM EST to 8:50 PM EST
Where
Greene County, Beavercreek to 3 mi SSW of Beavercreek
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.750, -84.070

Trees limbs were reported down due to damaging thunderstorm winds. The spotter estimated the gust.

Thunderstorm Wind, Montgomery

When
July 11, 8:40 PM EST to 8:41 PM EST
Where
Montgomery County, Kettering
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.730, -84.180

The spotter estimated the wind gust.

Thunderstorm Wind, Montgomery

When
July 11, 8:41 PM EST to 8:50 PM EST
Where
Montgomery County, 2 mi S of Kettering
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.701, -84.180

Several power poles and large limbs were reported down due to damaging thunderstorm winds. The wind gust report was an estimate.

Hail, Greene

When
July 11, 8:46 PM EST to 8:50 PM EST
Where
Greene County, 4 mi SSW of Beavercreek
Measured
0.75 in hail
Reported by
Public
Coordinates
39.697, -84.099

Thunderstorm Wind, Ross

When
July 11, 8:49 PM EST to 8:59 PM EST
Where
Ross County, South Salem to 3 mi SSE of South Salem
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.330, -83.320

One tree with a trunk diameter of 4 feet was snapped off. Numerous tree limbs were reported down or broken. These occurrences were due to damaging thunderstorm winds.

Thunderstorm Wind, Greene

When
July 11, 8:56 PM EST to 8:57 PM EST
Where
Greene County, Xenia Greene Co Arpt
Measured
67 kt (77 mph) measured gust
Reported by
AWOS
Coordinates
39.680, -83.980

Thunderstorm Wind, Preble

When
July 11, 8:59 PM EST to 9:00 PM EST
Where
Preble County, Eaton
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.750, -84.630

Thunderstorm Wind, Greene

When
July 11, 9:14 PM EST to 9:15 PM EST
Where
Greene County, 3 mi SSE of Beavercreek
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
39.710, -84.048

Healthy trees were reported broken due to damaging thunderstorm winds.

Thunderstorm Wind, Warren

When
July 11, 9:18 PM EST to 9:22 PM EST
Where
Warren County, 3 mi NNE of Middleboro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
39.390, -84.008

A large tree was reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Clinton

When
July 11, 9:18 PM EST to 9:28 PM EST
Where
Clinton County, 2.28 mi NNW of Kingman to 1 mi N of Ogden
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
39.529, -83.971

Multiple trees and power lines were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Clinton

When
July 11, 9:26 PM EST to 9:30 PM EST
Where
Clinton County, Wilmington
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
39.450, -83.830

Siding was reported torn off of a garage. A trailer and a flag pole were damaged. These occurrences were due to damaging thunderstorm winds.

Thunderstorm Wind, Warren

When
July 11, 9:27 PM EST to 9:31 PM EST
Where
Warren County, Maineville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.320, -84.220

Large limbs were reported broken due to damaging thunderstorm winds.

Thunderstorm Wind, Warren

When
July 11, 9:30 PM EST to 9:34 PM EST
Where
Warren County, Blue Ball
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.500, -84.330

Numerous trees were reported damaged. Power lines and power poles were reported down. These occurrences were due to damaging thunderstorm winds.

Thunderstorm Wind, Butler

When
July 11, 9:49 PM EST to 9:53 PM EST
Where
Butler County, Middletown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.520, -84.400

A few trees were damaged about 20 to 30 feet above the ground due to damaging thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330023, 330024, 330025, 330026, 330027, 330029, 330030, 330036, 330031, 330032, 330028, 330033, 330037, 330041, 330035, 330038, 330044, 330039, 330043, 330045, 330040, 330042, 330052, 330034, 330046, 330070, 330047, 330059, 330061, 330068, 330064, 330075, 330048, 330051, 330065, 330072, 330083, 330085, 330076, 330080, and more.